Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Tucson, AZ

August 24, 2018Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2018, 4:25 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 4:25 PM MST (23:25 UTC)
Expired
Aug 24, 2018, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS55 KTWC 242325
FFWTWC
AZC003-250200-
/O.NEW.KTWC.FF.W.0027.180824T2325Z-180825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
425 PM MST FRI AUG 24 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Cochise County in southeastern Arizona...

* Until 700 PM MST.

* At 424 PM MST, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Dragoon.

This includes the following highways...
 Interstate 10 near mile marker 321.
 Route 191 between mile markers 46 and 59.

LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008

$$
2 follow-up statements
553 
WGUS75 KTWC 250024
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
524 PM MST FRI AUG 24 2018

AZC003-250200-
/O.CON.KTWC.FF.W.0027.000000T0000Z-180825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
524 PM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL COCHISE COUNTY...

At 522 PM MST, the heaviest rainfall had moved south of the warned 
area. However, flash flooding will continue to be a threat through 7 
PM MST.

Some locations that will experience flooding include...
Dragoon area.

This includes the following highways...
 Interstate 10 near mile marker 321.
 Route 191 between mile markers 46 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008

$$
078 
WGUS75 KTWC 250150
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
650 PM MST FRI AUG 24 2018

AZC003-250200-
/O.EXP.KTWC.FF.W.0027.000000T0000Z-180825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
650 PM MST FRI AUG 24 2018

...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT
700 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:54 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 1:54 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Fri Aug 24 2018

.SYNOPSIS...Abundant moisture will remain in the area through at
least Saturday with a threat of heavy rain producing thunderstorms
at any point through Saturday evening. Sunday into Monday drier
air will begin to limit thunderstorms and allow for warmer
temperatures. The middle the week should be dry and warm before
moisture tries to return again next weekend.

&&

.DISCUSSION...Slow going with the convection today thanks to the
morning cloud cover but it is steadily increasing with the
strongest storms developing eastern areas that had the earliest
sunshine. Even though the storms are on the smaller side at the
moment they are proving to be very efficient rainfall producers
with an inch occurring rather easily. With storms continuing to
develop and increase in strength will stay put with the Flash
Flood Watch for now and see how things go.

Saturday we will still have near record amounts of PW, at least
across the eastern half/two thirds of the area and as usual, if we
get enough sunshine it will be an active day with convection and
local heavy rains. We may have a bit less instability to help out
though.

By Sunday, the light SW flow should have eroded a good amount of
our moisture aloft for much lower PW values, actually back down to
more "normal" levels. This would favor scattered convection
generally east of Tucson that afternoon and shutting down after
sunset. The situation will likely be similar on Monday and both
days should have high temperatures near normal again.

The middle of the week into Friday favors dry and warm with the
upper level high in a less favorable position for storms and
drier air aloft. Then next weekend there is a chance that we start
returning to southern flow with some moisture increase once
again.

&&

.AVIATION...Valid through 26/00Z.
Scattered SHRA/TSRA will continue to develop into the evening hours.
SCT-BKN clouds around 8k-12k ft AGL across much of the area,
although cloud bases could drop to 4-5k ft AGL around heavier
convection. Conditions then improve overnight before another round
of SHRA/TSRA develops Saturday afternoon. Surface winds remain
less than 12 kts through the period with the exception of stronger
gusts near TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Deep moisture continues to provide favorable
conditions for thunderstorm development into the weekend. Some
storms will be capable of producing very heavy rainfall in a short
period of time. The pattern then shifts next week allowing for
drier conditions with warmer temperatures. Terrain driven 20-ft
winds persist at less than 15 mph, except in and around
thunderstorms where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MST tonight for AZZ502>515.

&&

PUBLIC...Cerniglia
AVIATION....Howlett
FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 24, 4:00 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
400 PM MST FRI AUG 24 2018

AZZ507-508-512-513-242345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
400 PM MST FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Willcox, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cochise, Dragoon, Sunizona, Pearce-Sunsites and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 10953 3176 10952 3174 10997 3210 11010
TIME...MOT...LOC 2300Z 083DEG 7KT 3187 10970

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:37 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz20 hr
Aug 24, 2:10 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 24, 4:00 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 24, 4:33 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 24, 4:42 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal2 hr
Aug 24, 4:48 PM MSTAreal Flood AdvisoryTWCGraham, Pinal117 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.